Alert archive / Washington / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Seattle, WA

August 27, 20194 counties in Washington

NWS Seattle, WA issued this red flag warning at Aug 27, 2019, 2:37 PM PDT for 4 counties in Washington. It took effect at Aug 28, 2019, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 2:37 PM PDT (21:37 UTC)
In effect from
Aug 28, 2019, 11:00 AM PDT
Expired
Aug 28, 2019, 11:00 PM PDT
In force
12 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skamania County, WA

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2714 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS86 KSEW 272137
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
237 PM PDT Tue Aug 27 2019

WAZ658-272245-
/O.CAN.KSEW.FW.A.0002.190828T1800Z-190829T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
237 PM PDT Tue Aug 27 2019

...FIRE WEATHER WATCH IS CANCELLED FOR HOT, DRY, AND UNSTABLE
CONDITIONS FOR FIRE WEATHER ZONES 658...

The National Weather Service in Seattle has cancelled the Fire
Weather Watch.

While the hot, dry, and unstable conditions are still expected to be
in place for zone 658, overall conditions for extreme fire 
behavior is not expected now only because the fuel moisture 
levels across more of zone 658 will not have reached critical 
levels.

$$

WAZ659-280945-
/O.UPG.KSEW.FW.A.0002.190828T1800Z-190829T0600Z/
/O.NEW.KSEW.FW.W.0002.190828T1800Z-190829T0600Z/
West Slopes of the Central Cascades Generally above 1500 Feet-
237 PM PDT Tue Aug 27 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY
FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 659...

The National Weather Service in Seattle has issued a Red Flag
Warning for hot, dry, and unstable conditions, which is in effect
from 11 AM to 11 PM PDT Wednesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 659.

* RELATIVE HUMIDITY...As low as 16-22 percent.

* TEMPERATURES...In the 80s, with mountain valleys into the 90s.

* HAINES...Mid-level Haines 6 or high. High-level Haines of 5 or 
  moderate as well.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. 

&&

$$

www.weather.gov/seattle
3 follow-up statements
608 
WWUS86 KSEW 280853
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
153 AM PDT Wed Aug 28 2019

WAZ659-281700-
/O.CON.KSEW.FW.W.0002.190828T1800Z-190829T0600Z/
West Slopes of the Central Cascades Generally above 1500 Feet-
153 AM PDT Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR
FIRE WEATHER ZONE 659...

* AFFECTED AREA...Fire Weather Zone 659.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the lower 70s.

* HAINES...Mid-level Haines 6 or high. High-level Haines of 5 or
  moderate.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly.

&&

$$

www.weather.gov/seattle
583 
WWUS86 KSEW 281704
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
1004 AM PDT Wed Aug 28 2019

WAZ659-290145-
/O.CON.KSEW.FW.W.0002.190828T1800Z-190829T0600Z/
West Slopes of the Central Cascades Generally above 1500 Feet-
1004 AM PDT Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONE 659...

* AFFECTED AREA...Fire Weather Zone 659.

* RELATIVE HUMIDITY...As low as 18 to 22 percent.

* TEMPERATURES...In the 80s, with mountain valleys into the 90s.

* HAINES...Mid-level Haines 6 or high. High-level Haines of 5 or 
  moderate.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly.

&&

$$

www.weather.gov/seattle
506 
WWUS86 KSEW 282248
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
348 PM PDT Wed Aug 28 2019

WAZ659-290600-
/O.CON.KSEW.FW.W.0002.000000T0000Z-190829T0600Z/
West Slopes of the Central Cascades Generally above 1500 Feet-
348 PM PDT Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONE 659...

* AFFECTED AREA...Fire Weather Zone 659.

* RELATIVE HUMIDITY...As low as 18 to 22 percent.

* TEMPERATURES...In the 80s, with mountain valleys into the 90s.

* HAINES...Mid-level Haines 6 or high. High-level Haines of 5 or 
  moderate.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 27, 9:27 AM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 9:27 AM PDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
927 AM PDT Tue Aug 27 2019

.SYNOPSIS...
A strong ridge of mid level high pressure will hold across the
Western US through mid-week. At the surface, a low level offshore
flow will promote hot weather Tuesday and Wednesday. A weak trough
of low pressure by Thursday will bring some cooling to the area
with temperatures dipping but remaining above normal. Readings
will remain near to above normal with generally dry weather into
the weekend, before increasing rain chances as a low pressure
system approaches across the Northeast Pacific.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
12Z sounding from UIL is very supportive of a hot offshore day
today. A fairly well established and deep layer of offshore is
present with northeasterly wind up through nearly 700mb. A very
warm airmass is evident, with 850mb temps at +20C and a warm nose
of up to +22C around 900mb. Mixing down of these values will
suggest temperatures should quickly rise this morning and be well
into the 80s to near 90 in some spots. Additionally, it looks like
a hot day even for typically cooler locales like Hoquiam and Forks
due to the offshore flow. Will keep an eye on things this morning
to see how quickly temperatures respond. Conditions still falling
below levels needed for heat advisory, but a moderate level of
impacts are possible, especially for those who are sensitive to
the impacts of heat and vulnerable populations today and tomorrow.
Wednesday looks to be slightly warmer in most areas across the
interior, but should be slightly cooler on the coast. 850mb temps
will warm a bit from today until tomorrow and so this is why the
interior should be hotter as the overall airmass will be warmer.
There appears to be slightly more of a stronger seabreeze
component on the coast tomorrow with the thermal trough a little
farther east, so it should still be warm on the coast but slightly
cooler than today.

Thursday will be a different type of weather day all together. A
weak surface low which develops off the northern California coast
will ride north. There will be a general weakening of the ridge
and height falls along with possibly some increased cloudiness,
so while temperatures will remain warm with plenty of low 80s in
the interior, it will not be close to 90 in the area, and the
coast should fall back to the upper 60s and low 70s for highs on
Thursday. Johnson

.LONG TERM /FRIDAY THROUGH MONDAY/...An upper ridge will cross the
area on Friday for a dry day. Highs will only be slightly above
normal however with low level onshore flow. An upper trough will
approach from the west on Saturday and then cross the area Sunday
and Monday. There will be a chance of showers at the coast
Saturday as the trough nears then a chance all areas Sunday and
Monday with the trough moving through. Highs will be near or even
a couple degrees below normal by Sunday and Monday. Schneider

&&

.AVIATION...Northwesterly flow aloft will become more westerly today
into Wednesday with an upper level ridge over the Pacific Northwest.
Offshore flow at the surface with north to northeast winds. VFR cigs
through today with mostly clear skies.

KSEA...VFR conditions with northerly winds 7 to 14 kts. JD

&&

.MARINE...Northerly/offshore flow through Wednesday transitioning to
more southerly flow on Thursday into the weekend. Small Craft
Advisory winds for the coastal waters this afternoon and this
evening. Otherwise winds will be below criteria elsewhere. JD

&&

.FIRE WEATHER...The winds are easterly today and stronger than
originally forecast across the Cascades and Olympic ridges. However,
humidity is still high enough this morning to not reach critical
conditions. Very warm temperatures, low relative humidities, and
unstable conditions are expected today and Wednesday with poor
relative humidity recovery especially tonight into Wednesday
morning. Wednesday will be the warmest and driest day. Mid-level
Haines could reach 6 over the Olympics, Cascades, and foothills.
Thursday will likely see cooler temperatures and improved relative
humidities.

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.CLIMATE...
Record high for SeaTac today is 88 degrees from 1986, also 1994
and 2009. Probably safe today, but within a few degrees. Today is
one of the few August days in Seattle that has never reached 90
degrees. Records at other sites do not appear to be as close.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Fire Weather Watch from Wednesday morning through Wednesday
     evening for West Slopes of the Central Cascades Generally
     above 1500 Feet-West Slopes of the North Cascades Generally
     above 1500 Feet.

PZ...Small Craft Advisory from 4 PM this afternoon to 2 AM PDT
     Wednesday for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:32 AM PDTSmall Craft AdvisorySEW23 hr

Nearby

Red Flag Warnings in Washington, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.